Need to start taking something to raise my testoterone # - current level is <.05.....Hoping it is help with my sx of hypo...don't want to do shots or pills - any ideas? (BTW 40yr F vag hy 4yr due ot CIN III and a host of other issues)
My Dr. was going to put me on DHEA but thought since I made enough testosterone that he would put me on Pregnenolone instead. I've been on it about a month.
Pregnenolone is a natural hormone made from cholesterol in the body. It is synthesized inside the mitochondria, the tiny "power plants" (up to 1000's per cell) found in each cell. Pregnenolone is the basic precursor for the production of ALL the human steroid hormones, including DHEA, Progesterone, Estrogen, Testosterone, Cortisone, Cortisol and Aldosterone. It is not a steroid though and is very safe.
It is supposed to help a host of sins and I don't feel any different (in a bad way) taking it---if anything it has helped me with the daily aches and pains I had before. Do a search for it and read all of the benefits it gives men and women.
I was on DHEA, Pregnenalone, Testosterone, Estradiol/Estriol, and Progesterone, in addition to my Armour thryoid. Even though my DHEA and Testosterone levels were below normal when my bloodwork was first done, I ended up getting too overstimulated and growing hair on my lip and chin, losing it on my head, and getting acne on my trunk. Also, I was becoming very irritable and aggressive (yelling at other drivers while driving! Totally NOT me!!).
My doc took me off all but has put me back on Estradiol/Estriol, Progesterone, and Armour. I think he wants to introduce the others gradually, but only if my blood work shows the need, and in smaller amounts (I had built up to 75mg DHEA and 200mg Pregnenolone). I believe I could benefit from the Pregnenolone alone, and not need the DHEA and Testosterone, since Pregnenolone balances the others out, and the body makes the others from the Pregnenolone if it needs it. The other benefit from Pregnenolone is that if you suddenly stop taking it, it won't affect your body's production of the other hormones, like what might happen if you suddenly stop your thyroid medicine.
What dose of Pregnenolone are you taking? You have to be careful, because too much can cause heart palps.
I'm only on 25 mg per day. I've had heart palps for the last 15 years and have just finally gotten rid of them----from something--maybe the Cytomel for my thyroid or maybe from one of the other many supplements I'm taking. I already have a hairy lip and it's finally subsiding quite nicely--from what I don't know. Also my hair loss on my head has stopped.
That's the bad thing about taking 40 supplement pills a day all at once--you have no idea what helps and what hurts you. All I know is I have so much more energy than I've had in 15 years and it's wonderful
All of the info I've read about Pregnenolone seems good. And just like anything in life, too much is not a good thing.
I just had my DHEA retested 2 weeks ago and am supposed to get the labwork results tomorrow---thyroid and everything, so will post to let you all know what's happening.
Last edited by inyourdreams; 06-02-2005 at 02:36 PM.
It says right on my bottle of Pregnenolone not to take more than 50mg's per day. 200?? No wonder you were overstimulated!!! It says right here if too much is given it can cause a rise in DHEA levels which raise your testosterone and estrogen levels. That must have been the reason why you had the hair growth, etc.
I'm glad my Dr went with a small dose of this instead of DHEA---I already have enough unwanted hair!!!
Surprisingly, my blood levels of DHEA and Testosterone were always mid/normal range, so it didn't seem like I had too much. Nor was my Estrogen ever very high. So it HAD to be the Pregnenolone - I don't know why he had me on such a high dose, but when I asked the Pharmacist at the compounding pharmacy, he said that 200mg is not a very high dose. I'm stumped, bc everything else I read says, like you, to take no more than 50mg.
Anyway, I'm glad I'm off all that stuff. My acne has cleared up, head hair is growing in, but still have the hair on my chinney chin chin...
Thanks, inyourdreams. But I think that's for people with a true hyperaldosteronism - mine was induced by taking too much hormone. I guess I just have to wait now, and be patient. I've heard that the excess hair will go away after a time. Meantime, I just pluck it!
I was on birth control pills since I was 17 (I'm now almost 39) and I always had a very thick moustache---not so much dark (because I always kept it bleached since I was 14), but it felt very thick on my lip. Like heavy peach fuzz.
So at one point in all my journies to these conventional Drs, I was put on Spironolactone and taken off of the birth control pills. I swear the moustache felt thicker than ever. Plus I NEVER had a period in 2 1/2 years. So I got frustrated with the Dr that was guinea pigging me on every new drug he could think of, so I said put me back on the pill.
I stayed on the pill for about 10 more years, went off for 3 days and got pregnant with my son (in which I was told I would probably never have children). So immediately after having him I went straight back on the pill and then got disgusted with taking it----I went off a year and a half ago and have had a period every month since AND the hair on my face is not so noticeable anymore AND I hardly ever get those dark, course hairs under my chin that I had had in the past. (seemed like it was always the week I was on the placebo birth control pill those nasty suckers popped up)
So something has made my periods normal and has brought my hair growth back to tolerable. I have no clue, but I'll take it! I just wish I could dump about 50 pounds. The weight loss God has not smiled upon me yet---but I'm not giving up hope!! Maybe my thyroid test results tomorrow will show something off balance with it and I'll get to add some T4 to the mix or something.
There's always electrolysis for ya--my mom had it done and only has to go back once a year for a touchup. She's very happy with her results.
Wow - that's interesting! I wonder if your own natural hormones are working like they are supposed to. I have read that the hormones in the bc are synthetic estrogens/progestins, and so they don't bind properly to the receptor sites, but they don't allow any of your natural hormone to bind to the receptors, either. So, it can create some weird hormone imbalances. One of my friends quit the bc pill and ended up not having a period for 8 years afterward! Now, she's almost 55 and is still having regular periods - she jokes that it's her body, making up for lost time! It seems her body just started to work right, since the synthetic hormones were all out of her system, even though it took 8 years! I'm glad your also experiencing normal periods. I have always had a strong aversion to synthetic hormones, especially the pill, for the reason that I think they do a lot of harm to women's bodies. They tried me on it twice because my periods were so horrible (another sign that my thyroid wasn't working!), but I was so miserable, bloated, depressed, swollen breasts. It was aweful!
Let us know your thyroid results when you get them!
Yes, I have thought of electrolysis. A friend has that done, and is very pleased. It's an option.